Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Columbia, SC

July 29, 2003Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 29, 2003, 6:14 PM EDT for Aiken County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 6:14 PM EDT (22:14 UTC)
Expired
Jul 29, 2003, 6:45 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS52 KCAE 292214
SVRCAE
SCC003-292245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT.

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR AIKEN...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AIKEN

THIS STORM WILL PRODUCE WIND GUSTS OF 40 TO 60 MPH.

INTENSE LIGHTNING WILL ALSO OCCUR WITH THIS STORM.

LAT...LON 3365 8176 3347 8177 3343 8129 3366 8128

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:17 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 29, 3:17 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT TUE JUL 29 2003

SHORT WAVE CROSSING THE WESTERN CAROLINAS AND NORTHERN GA THIS
AFTERNOON WILL CONTINUE INTO SC THIS EVENING AND TONIGHT. WILL GO
WITH LIKELY POPS NORTH THROUGH EARLY TONIGHT. CHANCE POPS FOR THE
THE CENTRAL AND SOUTHERN PORTION OF THE FORECAST AREA. AIRMASS VERY
UNSTABLE WITH CAPES >3000 AND LIS MINUS 6 TO MINUS 8. WILL INCLUDE SEVERE
WORDING FOR NORTHERN ZONES THIS EVENING/TONIGHT.

UPPER PATTERN SHOWS LITTLE CHANGE THROUGH THURSDAY. UPPER TROUGH
HOLDS IN THE EAST WITH CHANCE OF SHOWERS AND THUNDERSTORMS. AIRMASS
REMAINS MOIST AND UNSTABLE. FRONT NOW OVER SRN NC WILL DIP SOUTHWARD
INTO SC THEN DISSIPATE.

EXTENDED DISCUSSION:
UPPER LOW OVER THE GREAT LAKES SLOWLY MOVES EAST, KEEPING A TROUGH
OVER THE EASTERN U.S. FRIDAY THROUGH TUESDAY. AIRMASS REMAIN MOIST
AND UNSTABLE. GFS TRIES TO PUSH A FRONT THROUGH TUESDAY, BUT ITS
HARD TO GET A FRONT THIS FAR SOUTH THIS TIME OF YEAR. WILL KEEP
CHANCE POPS EACH DAY WITH SEASONABLE TEMPS.

FCSTID =   10
CAE   73  90  72  89 /  40  40  40  40
AGS   71  90  71  90 /  40  40  40  40
SSC   73  90  73  89 /  40  40  40  40
OGB   73  90  72  90 /  40  40  40  40

.CAE...
GA...NONE.
SC...NONE.

LM
Hazardous weather outlook, Jul 29, 5:55 AM EDT, 12 hours 19 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
555 AM EDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 29, 5:19 PM EDT, 55 minutes before
SCZ015-016-021-022-029-300312-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
519 PM EDT TUE JUL 29 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN SOUTH CAROLINA:
CHESTERFIELD...        FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...

...STRONG LINE OF THUNDERSTORMS APPROACHING NORTHERN MIDLANDS...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM...

A LINE OF THUNDERSTORMS EXTENDING FROM NORTHWEST OF CHARLOTTE
SOUTHWEST TO UNION COUNTY IN THE UPSTATE REGION WILL CONTINUE TO
MOVE EAST. THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE IN
NORTH CAROLINA. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
LANCASTER COUNTY BETWEEN 600 PM TO 630 PM. A FEW OF THESE STORMS
COULD BECOME SEVERE PRODUCING DAMAGING WINDS IN EXCESS OF 55
MPH...FREQUENT LIGHTNING AND HEAVY RAIN...UP TO AN INCH IS POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

AWP

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.